Heavy Rain, Polk
- When
- August 10, 2:00 PM CST to 5:30 PM CST
- Where
- Polk County, 1.38 mi N of Grimes
- Reported by
- Social Media
- Coordinates
- 41.700, -93.800
Public reported heavy rainfall of 2.5 inches north of Grimes. Reported via social media.
During a hot and muggy afternoon, where temperatures topped out around 90 with dew points close to 80, thunderstorms were able to initiate through central Iowa. With supportive low level environments for funnel clouds and winds, a handful of related reports were received, along with periods of heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
During a hot and muggy afternoon, where temperatures topped out around 90 with dew points close to 80, thunderstorms were able to initiate through central Iowa. With supportive low level environments for funnel clouds and winds, a handful of related reports were received, along with periods of heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 10, 11:32 AM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1232 PM CDT Wed Aug 10 2016 .SHORT TERM.../Today/ Issued at 323 AM CDT Wed Aug 10 2016 WAA to continue across the area today ahead of a developing low pressure system along the western high plains. This area of low pressure associated with upper level troughing shifting slightly east across the northern Rockies. Low level moisture to increase across the state today as well, with theta-e advection aloft and a meandering flow off the gulf. Continued the slight chance pops toward mid/late day with area of theta-e advection pushing across. Otherwise better chances expected late tonight as the LLJ kicks in. Temperatures to warm today as the heat builds in aloft and dewpoints increase. This will push heat index values to around 100 across much of the CWA. Overall though expect values to remain below advisory criteria of 105. Also chance of clouds/precip could cause temps to not warm quite as much as currently forecast as well. .LONG TERM.../Tonight through Tuesday/ Issued at 323 AM CDT Wed Aug 10 2016 Overview...After a few scattered showers/storms Wed night/Thur morning, heat and humidity will continue through Thursday with heat index values approaching 105 before a cold front ushers in heavy rainfall potential, cooler temperatures, and drier conditions through the weekend and into next week. Wednesday Night through Thursday...Two items of note in this short period. First, models have come into decent agreement with the progression of a more robust shortwave in the 06z-18z window Thursday. With an added boost from the low level jet, have introduced chance POPs. Second, heat and humidity will continue Thursday with temperatures into the low 90s possible and dew points into the mid 70s, resulting in heat index values in the 100-105 range. Of concern though, will be coverage of morning precipitation and lingering cloud cover possibly squashing highs a bit. With that in mind, am not considering heat advisory at this time. Thursday Evening through Friday...Main concerns reside in this period, associated with a cold front that will progress through the state from northwest to southeast. The question becomes not if showers/storms will develop, but what to expect from them given the ample forcing. Severe weather continues to be of little concern with unsupportive shear profiles, though a brief severe storm cannot be completely ruled out. Instead, the main concern continues to be heavy rainfall potential with warm cloud layer depths around 1300kft and PWats in excess of 2 inches likely as moisture pools along/ahead of the front. With storm motions oriented more parallel to the front, training storms will be of concern as well. Would not be overly surprising to see amounts in excess of 2-3 inches in some locations as a result. Fortunately, antecedent conditions are such that flooding should not be of much concern outside of urban areas. Saturday and Onward...After frontal passage Friday, conditions become quite pleasant with highs in the upper 70s to mid 80s and dry conditions dominating through the weekend and into the new work week. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1232 PM CDT Wed Aug 10 2016 Local areas of MVFR over the east this afternoon. Some potential for scattered thunderstorms this afternoon then again late tonight into Thursday morning. Have not included in the forecast yet but may need to include if confidence increases. Some fog potential over northeast Iowa however coverage will be less than this morning. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Beerends LONG TERM...Curtis AVIATION...Donavon
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 343 AM CDT WED AUG 10 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-110845- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 343 AM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT LOW END CHANCES FOR THUNDERSTORMS WILL EXIST THIS AFTERNOON...WITH BETTER CHANCES THIS EVENING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDEX VALUES MAY REACH INTO THE 100 TO 105 DEGREE RANGE THURSDAY AHEAD OF IMPENDING COLD FRONT. WIDESPREAD THUNDERSTORMS WILL BE LIKELY ACROSS THE STATE THURSDAY EVENING AND INTO FRIDAY AS A COLD FRONT PROGRESSES THROUGH. WHILE HEAVY RAINFALL IS THE PRIMARY CONCERN...AN ISOLATED STRONG TO SEVERE THUNDERSTORM OR TWO MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. CURTIS
The Des Moines radar (KDMX), 7 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
7 heavy rain, 3 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Public reported heavy rainfall of 2.5 inches north of Grimes. Reported via social media.
Public reported just over 3.4 inches of heavy rainfall today. Report via social media.
Public reported heavy rainfall of 2.14 inches near the Johnston Library. Reported via social media.
Public reported estimated heavy rainfall of 3 inches. Location estimated and reported via social media.
Public reported heavy rainfall of 2.6 inches. Location estimated and reported via social media.
Des Moines International Airport ASOS station recorded a 61 mph wind gust.
Trained spotter reported several 3 to 5 inch diameter tree branches down throughout Rockwell City. Delayed report and time estimated from radar.
Public reported heavy rainfall of 3.6 inches northeast of Dallas Center. Reported via social media.
Public reported heavy rainfall of 2 inches. Location estimated and reported via social media.
Dallas County Dispatch reported trees and power lines down in the Dallas Center area.
County Dispatch reported a brief funnel cloud prior to report time, no longer there at the time of the report.
Emergency manager reported up to a foot of water over the road along Highway 44 and V Ave in Dallas County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654555, 654550, 654551, 654553, 654556, 654545, 654546, 654552, 654554, 654547, 654548, 654549.